Alert archive / Iowa / Areal Flood Warnings in 2016
Areal Flood Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Aug 23, 2016, 9:57 PM CDT for Chickasaw County, Floyd County, Howard County, Iowa. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2016, 9:57 PM CDT (02:57 UTC)
- Expired
- Aug 24, 2016, 7:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA
The radar
The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 23, 6:31 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 23, 6:31 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 631 PM CDT TUE AUG 23 2016 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM CDT Tue Aug 23 2016 Latest water vapor satellite imagery indicates closed upper level low over southern Saskatchewan Canada and upper level ridge over the Upper Midwest. Shortwave trough embedded in southwesterly flow aloft over southeast South Dakota is producing a small complex of convection over northwest Iowa/southwest Minnesota per latest mosaic radar. Tonight...The 23.12z GFS/NAM/ECMWF lift shortwave trough northeastward into southern Minnesota...however the deterministic models show slight differences on how far north shortwave trough moves tonight. This will have impacts on movement/placement of convective complex over northwest Iowa/southwest Minnesota into the forecast area this evening into tonight. The latest SPC mesoanalysis shows the upwind propagating vectors west to southeast across much of southern Minnesota and Iowa. This would track the main complex into northern/central Iowa and potentially the deeper moisture/heavy rain threat across northeast Iowa and possibly far southeast Minnesota. Some of the latest cams/hi- resolution models suggest the complex to track across northern Iowa or Minnesota/Iowa border into central Iowa overnight. With slight differences between the cams/hi resolution models outcome of track/placement of complex...confidence is not high yet where heavy rain threat will occur at...however at this time heavy rain threat may be focus over northeast Iowa/far southeast Minnesota this evening/tonight. The 23.12z GFS/NAM/ECMWF indicate enough lift/forcing in association with shortwave trough moving north into southern Minnesota and western Wisconsin this evening into tonight will produce showers/thunderstorms north of the main complex of convection across southern Minnesota and western Wisconsin. Will continue trend of likely precipitation chances across the forecast area. Severe threat looks to be minimal this evening/Wednesday morning...as the 23.18 RAP suggest 0-3km 20-25 knots across parts of northeast Iowa and southeast Minnesota this evening and instability rapidly diminishes across forecast area after 03z Wednesday. A few of the thunderstorms may be strong and produce gusty winds into Wednesday morning. Shortwave trough/surface features move south and east of forecast area Wednesday evening. The 23.12z NAM is slower in movement of surface cold front...than the 23.12z GFS/ECMWF. The 23.12z NAM develops scattered convection across parts of northeast Iowa and southwest Wisconsin along surface cold front with GFS/ECMWF further south and out of forecast area. Will continue with the faster/further south and east 23.12z GFS/ECMWF solution of cold front. This would result in the forecast area to remain dry Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM CDT Tue Aug 23 2016 Surface ridge builds into the Upper Midwest Wednesday night into Friday. The 23.12z GFS/NAM/ECMWF show cooler airmass to advect into the forecast area under the surface ridge and allows for slightly cooler than normal temperatures Thursday into friday. Fog formation in river valleys is possible with the most likely occurrence will be Thursday night into Friday morning...where the latest 23.12z GFS/NAM bufkit soundings indicate deeper light winds. Main forecast concern are precipitation chances Friday night through Monday. Surface high pressure will begin to shift eastward out of the region Friday night as an upper level trough ejects out of the Northern High Plains. GFS/ECMWF in fairly good agreement with this feature as it moves into the Upper Mississippi River Valley region, with only slight differences in placement and timing. Ample low to mid level warm air advection/isentropic lift along with modest moisture transport should provide enough forcing for at least scattered, possibly widespread showers and thunderstorms across the region on Saturday. The 23.12z GFS brings PWAT values around 1.5 inches into the region...locally heavy rain may become an issue. Still too soon to determine threat for severe weather. Shear looks rather impressive...but instability is modest at best. Once the upper level trough clears the region...main flow becomes more zonal with weak disturbances bringing small chances for showers and storms near the region early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue Aug 23 2016 Challenging convective forecast through the overnight hours, but first things first, continue to watch a well-defined complex of showers and storms encroaching upon RST at the moment. Per trends, should see those cross that site between 00Z and 02Z, with perhaps the same thing for LSE roughly 02-04Z. In the wake of the departing driving wave and associated convection, continue to believe widespread lower stratus will spread northward as moisture pools in advance of an approaching cold front. Ahead of that front, can't completely rule out some additional showers or storms overnight, but honestly confidence remains very low in that regard, especially with a period of subsidence progged in the wake of the departing wave. For now, will focus on the most impactful weather the next few hours and see where trends take us. Lower stratus may prove to be the bigger issue, sticking around into at least midday if not early afternoon, with ceilings in IFR range slowly lifting back to MVFR and then quickly turning VFR as the cold front passes and drier air quickly presses in from the west. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION...Lawrence
Hazardous weather outlook, Aug 23, 3:01 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT TUE AUG 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034- 041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ032-033-241100- BUFFALO-TREMPEALEAU- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT FLOODING CONTINUES ALONG PORTIONS OF THE TREMPEALEAU RIVER THROUGH THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS MAY BE STRONG THIS EVENING WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE STORMS ON WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT WITH ANY OF THE FRIDAY NIGHT THROUGH TUESDAY STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/BOYNE
In the hours before
Special weather statement, Aug 23, 6:38 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 638 PM CDT TUE AUG 23 2016 IAZ008-009-018-019-240030- CHICKASAW-FLOYD-MITCHELL-HOWARD- 638 PM CDT TUE AUG 23 2016 ...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHICKASAW...HOWARD... EASTERN MITCHELL AND FLOYD COUNTIES... AT 634 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ACROSS CENTRAL MITCHELL AND FLOYD COUNTIES...MOVING EAST AROUND 30 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS OVER THE NEXT HOUR. THROUGH 730 PM...LOCATIONS IMPACTED INCLUDE... CHARLES CITY...CRESCO...NEW HAMPTON...NASHUA...FREDERICKSBURG...RICEVILLE... FLOYD...MARBLE ROCK...IONIA...CHESTER...MCINTIRE...NORTH WASHINGTON AND COLWELL. FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL ARE ALSO OCCURRING WITH THESE STORMS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN MORE URBAN AREAS. NEVER DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4350 9269 4350 9208 4291 9208 4291 9293 TIME...MOT...LOC 2334Z 268DEG 24KT 4349 9258 4298 9282 LAWRENCE
Local storm report, Aug 23, 6:43 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN SAINT ANSGAR 43.38N 92.92W
08/23/2016 M1.15 INCH MITCHELL IA CO-OP OBSERVER
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
TMSLocal storm report, Aug 23, 8:07 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN ROCKFORD 43.06N 92.95W
08/23/2016 M2.50 INCH FLOYD IA PUBLIC
FELL FROM 6:15 TO 7:35 PM.
&&
TMSLocal storm report, Aug 23, 8:10 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 3 E CHARLES CITY 43.07N 92.61W
08/23/2016 M1.98 INCH FLOYD IA AWOS
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
TMSLocal storm report, Aug 23, 8:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
826 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HEAVY RAIN COLWELL 43.16N 92.59W
08/23/2016 M2.30 INCH FLOYD IA CO-OP OBSERVER
FELL IN 1 HOUR 50 MINUTES .
&&
TMSSpecial weather statement, Aug 23, 8:30 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT TUE AUG 23 2016 IAZ009-010-019-029-240230- CHICKASAW-FAYETTE-WINNESHIEK-HOWARD- 830 PM CDT TUE AUG 23 2016 ...STORMS WITH HEAVY RAINFALL WORKING ACROSS NORTHEAST IOWA... AT 825 PM...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW WIDESPREAD SHOWERS AND THUNDERSTORMS FROM CHICKASAW COUNTY INTO WINNESHIEK COUNTY...MOVING EAST AROUND 30 MPH. THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL...WITH AMOUNTS OF UP TO 2 INCHES PER HOUR REPORTED. AS THESE STORMS TRACK ACROSS THE AREA THROUGH 930 PM...BE AWARE THAT MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS MAY RESULT...AND AREA STREAMS WILL LIKELY EXPERIENCE SOME QUICK RISES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION...FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LAT...LON 4321 9255 4342 9161 4298 9160 4291 9255 TIME...MOT...LOC 0126Z 268DEG 24KT 4351 9157 4300 9181 LAWRENCE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:26 AM CDT | Flash Flood Watch | ARX | Crawford, Richland, Vernon | 8 hr |
| Aug 24, 2:26 AM CDT | Flash Flood Warning | ARX | Crawford, Richland | 6 hr |
| Aug 24, 5:04 AM CDT | River Flood Warning | ARX | Crawford | 52 hr |
| Aug 24, 5:52 AM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Aug 24, 5:56 AM CDT | River Flood Warning | ARX | Crawford | 35 hr |
| Aug 24, 8:27 AM CDT | Areal Flood Warning | ARX | Crawford, Richland | 3 hr |
| Aug 23, 8:30 PM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 60 min |
| Aug 23, 9:10 PM CDT | Areal Flood Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 3 hr |
| Aug 23, 10:11 PM CDT | Flash Flood Warning | ARX | Winneshiek | 4 hr |
| Aug 24, 12:21 AM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 4 hr |
| Aug 24, 1:02 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 6 hr |
| Aug 24, 2:05 AM CDT | River Flood Warning | ARX | Winneshiek | 25 hr |
| Aug 24, 2:05 AM CDT | River Flood Warning | ARX | Allamakee | 3 days |
| Aug 24, 3:36 AM CDT | Areal Flood Warning | ARX | Fayette | 32 hr |
| Aug 24, 3:48 AM CDT | Flash Flood Warning | ARX | Chickasaw, Howard | 3 hr |
| Aug 24, 4:11 AM CDT | River Flood Warning | ARX | Winneshiek | 17 hr |
| Aug 24, 4:17 AM CDT | Areal Flood Warning | ARX | Howard, Mitchell | 3 hr |
| Aug 24, 6:46 AM CDT | Flash Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 6 hr |
| Aug 24, 8:00 AM CDT | River Flood Warning | ARX | Floyd | 48 hr |
| Aug 24, 8:59 AM CDT | River Flood Warning | ARX | Clayton | 4 days |
| Aug 24, 8:59 AM CDT | River Flood Warning | ARX | Clayton | 3 days |
| Aug 24, 10:38 AM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 82 min |
| Aug 24, 11:03 AM CDT | Areal Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 24 hr |
Nearby
Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.